JOURNAL ARTICLE
REVIEW

Valproate-induced hyperammonemic encephalopathy: a brief review

Chandani Lewis, Abhishek Deshpande, George E Tesar, Roman Dale
Current Medical Research and Opinion 2012, 28 (6): 1039-42
22587482

BACKGROUND: This brief review presents a comprehensive evaluation of valproate-induced encephalopathy (VHE) and also discusses potential mechanisms of the condition.

SCOPE: Sodium valproate (VPA) is an effective antiepileptic drug used in neurology as well as in psychiatry, in adults and children. VHE requires early diagnosis and management. Focused research efforts in understanding the condition will help decrease its incidence. Delay in recognition of VHE can result in the development of potentially life-threatening complications.

FINDINGS: Management options are described. Since VPA frequently causes a modest rise in plasma ammonia levels which is asymptomatic, it is important to recognize the symptoms of VHE promptly and to correlate them with the plasma ammonia levels.

CONCLUSIONS: Although there are several case reports on VHE, this review is a comprehensive evaluation of its causes and potential mechanisms. Rapid diagnosis and management will help in reducing VHE-related morbidity.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
22587482
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"